Florida, 2013

Lightning Strike in Florida, May 28, 2013

May 28, 2013 · NWS TBW · 1 event in 1 county or zone

Deep moisture and southeast winds fueled scattered afternoon thunderstorms over central and southwest Florida that moved northwest towards the coast. Lightning from one of the storms struck and killed a woman walking on Belleair Beach.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Deep moisture and southeast winds fueled scattered afternoon thunderstorms over central and southwest Florida that moved northwest towards the coast. Lightning from one of the storms struck and killed a woman walking on Belleair Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 28, 2:24 PM EST, 3 hours 21 minutes earlier.

Area forecast discussion, May 28, 2:24 PM EST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
324 PM EDT TUE MAY 28 2013

.SHORT TERM (TONIGHT-THURSDAY)...
SURFACE HIGH PRESSURE WILL CONTINUE TO RIDGE ACROSS THE AREA
THROUGH WEDNESDAY AS A WEAK UPPER LOW MEANDERS AROUND THE FL
KEYS. INCREASING MOISTURE FROM THE EASTERLY FLOW AND UPPER
DISTURBANCE WILL RESULT IN A SLIGHT CHANCE OF OVERNIGHT SHOWERS
MAINLY SOUTH OF TAMPA BAY...AND ISOLATED NORTH TO SCATTERED
SHOWERS AND THUNDERSTORMS CENTRAL AND SOUTH ON WEDNESDAY.
WEDNESDAY NIGHT AND THURSDAY WILL SEE WEAK SURFACE LOW PRESSURE
DEVELOPING OVER SOUTHERN FLORIDA AS RIDGING REMAINS TO THE NORTH
AND THE UPPER ENERGY SHIFTS OFF TO THE EAST. SCATTERED
THUNDERSTORMS WILL BE POSSIBLE IN THE AFTERNOON WITH GUSTY E/NE
WINDS. TEMPERATURES WILL GENERALLY BE IN THE UPPER 80S TO LOWER
90S EACH AFTERNOON AND IN THE UPPER 60S TO MID 70S EACH MORNING.

.LONG TERM (THURSDAY NIGHT-MONDAY)...
DEEP LAYERED RIDGING OFF AND ALONG THE EASTERN SEABOARD WILL
SUPPORT A MOIST DEEP LAYERED EAST TO SOUTHEAST WIND FLOW ACROSS
THE ENTIRE FORECAST AREA DURING THE LONG TERM PERIOD. THIS DEEP
LAYERED MOISTURE (PW'S INCREASING INTO THE 1.8 TO 2+ INCH RANGE)
COMBINED WITH WEAK MID LEVEL TROUGHING AND A SERIES OF WEAK
INVERTED SURFACE TROUGHS MOVING ACROSS THE REGION WITHIN THE EAST
SOUTHEAST FLOW WILL SUPPORT INCREASING RAIN CHANCES THROUGH THE
PERIOD WITH THE POTENTIAL FOR SOME LOCALLY HEAVY RAINFALL IN SOME
LOCATIONS. THE MEX POP GUIDANCE HAS INCREASED SIGNIFICANTLY FROM
LAST NIGHT AT THIS TIME WITH POPS NOW IN THE 50 TO 60 PERCENT
RANGE. THE CANADIAN MODEL SHOWS AN EVEN WETTER SOLUTION ESPECIALLY
DURING THE UPCOMING WEEKEND AS IT DEVELOPS A CLOSED MID LEVEL AND
SURFACE LOW OVER THE EASTERN GULF WITH ABUNDANT TROPICAL MOISTURE
STREAMING INTO THE REGION FROM THE CARIBBEAN. ON THE OTHER HAND
THE 12Z ECMWF RUN CONTINUES TO BE DRIER WITH POPS NO HIGHER THAN
30 PERCENT. GIVEN THE CONTINUED DIFFERENCES IN THE MODELS WILL
RAISE POPS ONLY BY ABOUT 10 PERCENT FROM THE PREVIOUS FORECAST
CYCLE FOR NOW AND HOPE THAT BETTER CONTINUITY DEVELOPS AMONG THE
MODELS OVER THE COMING DAYS...HOWEVER IF THE GFS AND CANADIAN
SOLUTIONS CONTINUE...THEN POPS WILL LIKELY NEED TO BE RAISED
FURTHER IN FUTURE FORECASTS. TEMPERATURES WILL RUN A FEW DEGREES
ABOVE NORMAL THROUGH THE PERIOD...WITH HIGHS CLIMBING INTO THE
UPPER 80S TO AROUND 90 ALONG THE COAST AND LOWER 90S INLAND WITH
OVERNIGHT LOWS IN THE 70S.

&&

.AVIATION...
MAINLY VFR CONDITIONS ARE EXPECTED...WITH SOME LOCAL MVFR CEILINGS
POSSIBLE. LEFT VCTS IN AT ALL SITES FOR THIS AFTERNOON WITH
SHOWERS AND A FEW THUNDERSTORMS NEAR THE TAF SITES. WINDS WILL
REMAIN OUT OF THE EAST AND WILL CONTINUE TO GUST UPWARDS OF 20
KNOTS THROUGH THIS EVENING...THEN DIMINISH SOME OVERNIGHT BEFORE
PICKING UP AGAIN TOMORROW MORNING.

&&

.MARINE...
HIGH PRESSURE WILL RIDGE ACROSS THE AREA KEEPING EASTERLY FLOW IN
PLACE THROUGH THURSDAY. WEAK LOW PRESSURE IS THEN EXPECTED TO
DEVELOP OVER SOUTH FLORIDA ON FRIDAY AS RIDGING REMAINS TO THE
NORTH...MAKING WINDS MORE LIGHT AND VARIABLE ACROSS THE SOUTHERN
WATERS. THIS RIDGING NORTH/TROUGHING SOUTH WILL THEN REMAIN IN
PLACE THROUGH THE REST OF THE WEEKEND. WILL KEEP AN SCEC UP ACROSS
THE SOUTHERN AND CENTRAL OFFSHORE WATERS THIS EVENING AS
DECREASING WINDS THIS AFTERNOON BEGIN TO SURGE AGAIN AFTER SUNSET.
AN SCA MAY BE REQUIRED FOR WEDNESDAY MORNING AS THE PRESSURE
GRADIENT BEGINS TO TIGHTEN BETWEEN THE DEVELOPING LOW PRESSURE TO
THE SOUTH AND RIDGING TO THE NORTH.

&&

.FIRE WEATHER...
INCREASING MOISTURE WILL PREVENT ANY CONCERNS FOR FIRE WEATHER.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  73  90  73  91 /  20  30  20  30
FMY  72  88  71  89 /  30  50  30  40
GIF  70  90  71  90 /  20  30  20  40
SRQ  72  91  72  91 /  20  40  20  40
BKV  68  92  68  91 /  10  20  20  30
SPG  75  89  76  88 /  20  30  20  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SHORT TERM/MARINE/FIRE WEATHER...24/COLSON
LONG TERM...MCMICHAEL
AVIATION...05/CARLISLE
Hazardous weather outlook, May 28, 4:35 AM EST, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
535 AM EDT TUE MAY 28 2013

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-282330-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
535 AM EDT TUE MAY 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A DEEP LAYERED EASTERLY WIND FLOW AROUND HIGH PRESSURE OVER THE
ATLANTIC AND ALONG THE EASTERN SEABOARD WILL HELP TO INCREASE
MOISTURE OVER ALL OF WEST CENTRAL AND SOUTHWEST FLORIDA TODAY
AND TONIGHT. THIS MOISTURE COMBINED WITH DAYTIME HEATING AND
WEAK MID LEVEL TROUGHING WILL SUPPORT SCATTERED SHOWERS AND
THUNDERSTORMS OVER SOUTHWEST FLORIDA TODAY...DURING THE AFTERNOON
AND EARLY EVENING HOURS...WITH ISOLATED STORM COVERAGE EXPECTED
OVER WEST CENTRAL FLORIDA. STORMS THAT DEVELOP TODAY WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY DOWNPOURS...FREQUENT LIGHTNING
AND GUSTY WINDS.

...WIND AND SEA IMPACT...
WINDS AND SEAS WILL REMAIN ELEVATED OVER THE GULF WATERS EARLY
TODAY PRODUCING HAZARDOUS BOATING CONDITIONS AND A SMALL CRAFT
ADVISORY REMAINS IN EFFECT FOR ALL OF THE WATERS EXCEPT THE TAMPA
BAY THROUGH MID MORNING. LOWER WINDS AND SEAS ARE EXPECTED OVER
THE GULF WATERS THIS AFTERNOON...HOWEVER AN EASTERLY SURGE WILL
LIKELY INCREASE WINDS AND SEAS BACK INTO THE EXERCISE CAUTION
RANGE DURING THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

...THUNDERSTORM IMPACT...
DEEP TROPICAL MOISTURE COMBINED WITH MID LEVEL TROUGHING WILL KEEP
RAIN CHANCES HIGH ACROSS ALL OF WEST CENTRAL AND SOUTHWEST FLORIDA
THROUGH THE PERIOD...WITH SCATTERED TO NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS EXPECTED EACH DAY. STORMS THAT DEVELOP WILL BE CAPABLE
OF PRODUCING LOCALLY HEAVY RAINS...FREQUENT LIGHTNING...AND GUSTY
WINDS.

...FLOOD IMPACT...
DEEP TROPICAL MOISTURE COMBINED WITH MID LEVEL TROUGHING WILL
KEEP RAIN CHANCES ELEVATED ACROSS THE REGION THE REMAINDER OF THE
WEEK AND INTO THE UPCOMING WEEKEND...WITH SOME LOCALLY HEAVY
RAINFALL AMOUNTS POSSIBLE ACROSS THE SOUTHERN FLORIDA PENINSULA
WHERE 3 TO 4 INCH AMOUNTS WILL BE POSSIBLE.

...WIND AND SEA IMPACT...
HIGH PRESSURE NORTH OF THE WATERS WILL MAINTAIN A MODERATE EAST
TO SOUTHEAST WIND FLOW AND ELEVATED SEAS OVER THE GULF WATERS
THROUGH THE END OF THE WEEK AND INTO THE UPCOMING WEEKEND. SMALL
CRAFT OPERATORS SHOULD EXERCISE CAUTION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MCMICHAEL

The radar

The Tampa radar (KTBW), 50 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Pinellas

When
May 28, 5:45 PM EST
Where
Pinellas County, 0.79 mi NE of Belleair Shores
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
27.929, -82.843

Pinellas County emergency management and print and broadcast media reported a 51 year old woman was struck and killed while walking on Belleair Beach. Print media reported she was walking on the beach with a friend. When storms started to roll in, the two friends got separated. After the storms cleared, the friend found the woman's body on the beach. The death was called into the Sheriff's Department at 6:47 PM EDT, so an estimated time of 6:45 PM EDT was used.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Pinellas2013-05-2851FemaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445434.